Alert archive / Florida / Tornado Warnings in 2020

Tornado Warning 7, NWS Jacksonville, FL

March 31, 2020Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at Mar 31, 2020, 7:29 PM EDT for Saint Johns County, Florida. It was in force for 4 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2020, 7:29 PM EDT (23:29 UTC)
Expired
Mar 31, 2020, 7:33 PM EDT
In force
4 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 51 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:29 PM EDTTORNADO4 Nnw Guana River State, FLNWS DAMAGE ASSESSMENT FOUND AN EF-0 TORNADO WITH 80 MPH WINDS BRIEFLY TOUCHED DOWN IN PONTE VEDRA BEACH NEAR GUANA RIVER STATE PARK. THIS TORNADO CAUSED TREE DAMAGE AND SOME DAMAGE TO NEARBY HOUSES INCLUDING ABROKEN WINDOW.
Mar 31, 7:29 PM EDTTORNADO4 Nnw Guana River State, FLNWS DAMAGE ASSESSMENT FOUND AN EF-0 TORNADO WITH 80 MPH WINDS BRIEFLY TOUCHED DOWN IN PONTE VEDRA BEACH NEAR GUANA RIVER STATE PARK. THIS TORNADO CAUSED TREE DAMAGE AND SOME DAMAGE TO NEARBY HOUSES INCLUDING ABROKEN WINDOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 2:22 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

617 
WFUS52 KJAX 312329
TORJAX
FLC109-312345-
/O.NEW.KJAX.TO.W.0007.200331T2329Z-200331T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
729 PM EDT Tue Mar 31 2020

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  North central St. Johns County in northeastern Florida...

* Until 745 PM EDT.
    
* At 729 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Palm Valley, or 7 miles south of Ponte Vedra
  Beach, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central St. Johns County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3012 8138 3016 8139 3017 8132 3013 8131
      3012 8131
TIME...MOT...LOC 2329Z 264DEG 44KT 3014 8135 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

AK
1 follow-up statement
343 
WWUS52 KJAX 312333
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
733 PM EDT Tue Mar 31 2020

FLC109-312342-
/O.CAN.KJAX.TO.W.0007.000000T0000Z-200331T2345Z/
St. Johns FL-
733 PM EDT Tue Mar 31 2020

...THE TORNADO WARNING FOR NORTH CENTRAL ST. JOHNS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM EDT for northeastern
Florida.

LAT...LON 3012 8138 3016 8139 3017 8132 3013 8131
      3012 8131
TIME...MOT...LOC 2330Z 264DEG 44KT 3014 8130 

$$

AK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:29 PM EDT, 4 hours earlier.

Area forecast discussion, Mar 31, 3:29 PM EDT, 4 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
329 PM EDT Tue Mar 31 2020

...POTENTIAL FOR SEVERE WEATHER AND ISOLATED TORNADOES THIS LATE
AFTERNOON AND EVENING FROM SOUTHEAST GEORGIA...SUWANNEE VALLEY
AND ALONG THE I-10 CORRIDOR TOWARD BAKER COUNTY...

.NEAR TERM [Through Tonight]...

Warm front now extends from central Georgia into the Carolinas
with our region now clearly in the warm sector. The cold front now
extends from central GA through the FL Panhandle into the north
central GOM. The lower atmosphere has primed with dewpoints in mid
to upper 60s.

The strengthening surface low will move over central Georgia this
afternoon will pivot this low east-northeastward, reaching the
Mid-Atlantic coast by early Wednesday morning. Breezy conditions
were slow to develop this afternoon due to the lingering stratus,
but have since increased to from the southwest at 17-23 mph with
frequent gusts to 35 mph through the late afternoon hours through
sunset area-wide. These values are just below Wind Advisory
criteria.

The Suwanee Valley and all of SE GA has been put in a tornado
watch until 9 pm. Radar has some discrete cells moving into the
I-75 corridor across Southwest GA and soon will be knocking on the
door of interior SE GA this late afternoon.

A broken line of supercells will press further into SE GA and
Suwannee Valley this early evening. There is currently a tongue
of higher instabilty with CAPES 500-1000 J/kg over SW GA and the
Suwannee Valley. This instability is expected to continue ahead of
the front through mid evening where there will be good moisture
pooling and transport. The broken line is expected to seep
southward just north of I-10 by Baker county this mid evening. The
storms are anticipated to weaken with the loss of daytime heating
and weakening kinematics south of I-10 this mid evening. Some
storms can be strong to marginally severe just south of I-10. The
best threat for strong to severe weather will be north of I-10,
particularly into SE GA, Damaging winds and hail will be the most
likely severe modes. The biggest tornado threat remains north and
west of U.S. Route 84 in Georgia. South and East of U.S. Route 84
shear is more unidirectional with minimal directional veering of
winds with height as surface winds become a uniform southwesterly
direction, where more straight line wind environment will hold
sway.

The cold front is expected to pass through the entire region
before midnight, where skies willl start to clear or partially
clear from northwest to southeast during the overnight hours.

&&

.SHORT TERM [Wednesday Through Friday Night]...

Low pressure will move to the northeast Wednesday, as high pressure
builds from the west. The high will build to the northwest Wednesday
night, then north on Thursday. This high will remain centered to the
north through Friday night, with ridging extending south into
forecast area. Noticeably cooler and drier air will advect into the
region on northwest flow Wednesday, with skies clearing.
Temperatures will trend below normal through Thursday night with
skies remaining mostly clear. As the flow becomes more onshore
Friday into Friday night, an increase cloud cover is expected along
with temperatures beginning to rise. Readings Friday inland will
rise above normal, where as the onshore flow will keep coastal areas
a little below normal.

&&

.LONG TERM [Friday night Through Tuesday]...

The high will move more to the northeast Saturday, as a wave of low
pressure moves east across the gulf. High pressure will remain to
the northeast Sunday, as moisture increases across the area, but
better energy over the gulf stalls to the west. With increasing
moisture, and energy to the west, rain chances increase from the
southwest. The high will build more toward the east Monday then
southeast Tuesday. With the high to the east, the flow will become
more southerly with temperatures rising above normal for Monday. A
weak frontal boundary is expected to lay west to east Monday into
Tuesday, with precipitation chances increasing into Tuesday. A
southwesterly flow will yield temperatures above normal into Tuesday
as well.

&&

.MARINE...

A cold front will move southeast across the area waters Tonight,
with strong storms possible. An enhanced gradient is expected
ahead, along and behind this front, leading to small craft
advisory conditions. High pressure will build to the northwest
Wednesday, then north Thursday through Friday night. The high will
build more toward the northeast on Saturday, then east early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  50  67  46  73  49 /  50   0   0   0   0
SSI  55  67  53  70  55 /  60   0   0   0   0
JAX  54  70  52  76  53 /  50   0   0   0   0
SGJ  57  69  55  73  56 /  40   0   0   0   0
GNV  53  71  49  79  51 /  40   0   0   0   0
OCF  54  73  49  80  52 /  40   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 6 PM this evening to 4 PM EDT
     Wednesday for Waters from Altamaha Sound GA to Fernandina
     Beach FL from 20 to 60 NM-Waters from Fernandina Beach to
     St. Augustine FL from 20 to 60 NM-Waters from St. Augustine
     to Flagler Beach FL from 20 to 60 NM.

     Small Craft Advisory from 6 PM this evening to 11 AM EDT
     Wednesday for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Coastal waters from
     Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM.

&&

In the hours before

Special weather statement, Mar 31, 6:23 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
623 PM EDT Tue Mar 31 2020

FLZ030-031-035-136-222-236-312315-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
Bradford FL-Gilchrist FL-
623 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILCHRIST...NORTHERN
ALACHUA...BRADFORD...SOUTHERN UNION AND SOUTH CENTRAL COLUMBIA
COUNTIES UNTIL 715 PM EDT...

* At 623 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Raiford to near Upland Pines to near Bell. Movement was east at 50
  mph.

* Wind gusts of up to 55 mph possible with these storms.

* Locations impacted include...
  Starke, Lake Butler, Keystone Heights, Bell, Worthington Spring,
  Alachua, High Springs, Worthington Springs, Groves and Beasley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 900 PM EDT for northern
Florida.

LAT...LON 2980 8292 2991 8262 3005 8239 3004 8205
      2973 8205 2971 8208 2977 8294
TIME...MOT...LOC 2223Z 270DEG 49KT 3004 8228 2991 8254 2980 8286

AK
Local storm report, Mar 31, 6:33 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
633 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SW LAKE CITY          30.15N 82.70W
03/31/2020                   Columbia           FL   TRAINED SPOTTER

            LARGE TREE DOWN ABOUT 1.5 MILES NORTH OF THE INTERSECTION
            OF HIGHWAYS 247 AND 242.

&&

MZ
Local storm report, Mar 31, 6:38 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
638 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     2 WSW MACCLENNY         30.27N 82.16W
03/31/2020                   Baker              FL   911 CALL CENTER

            911 DISPATCH REPORTS THUNDERSTORM POSSIBLE DAMAGE TO A
            RESIDENCE,A CHICKEN COUP, AND TREES DOWN THROUGHOUT THE
            COUNTY.

&&

RBRICKER
Special weather statement, Mar 31, 6:54 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
654 PM EDT Tue Mar 31 2020

FLZ031>033-035-037-133-136-138-236-312345-
Coastal Flagler FL-Eastern Alachua FL-Western Alachua FL-
Coastal St. Johns FL-Putnam FL-Bradford FL-Clay FL-
Inland St. Johns FL-Gilchrist FL-
654 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILCHRIST...NORTH
CENTRAL FLAGLER...CENTRAL ALACHUA...SOUTHEASTERN BRADFORD...ST.
JOHNS...PUTNAM AND SOUTHERN CLAY COUNTIES UNTIL 745 PM EDT...

* At 654 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Camp
  Blanding to near Keystone Heights to 6 miles southwest of Alachua.
  Movement was east at 50 mph.

* Wind gusts up to 55 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* Locations impacted include...
  Gainesville, Saint Augustine, Palatka, Interlachen, Keystone
  Heights, Hastings, Melrose, East Palatka, Saint Augustine Beach and
  Hawthorne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 900 PM EDT for northern and
northeastern Florida.

LAT...LON 2964 8127 2965 8128 2964 8131 2965 8132
      2963 8132 2962 8134 2962 8152 2959 8152
      2954 8173 2956 8266 2957 8266 2969 8267
      2984 8214 2998 8190 2995 8124 2977 8118
      2966 8118
TIME...MOT...LOC 2254Z 275DEG 53KT 2994 8192 2984 8210 2971 8254

AK
Local storm report, Mar 31, 7:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
702 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     3 SE CALLAHAN           30.53N 81.80W
03/31/2020                   Nassau             FL   911 CALL CENTER

            911 DISPATCH REPORTED A WIRE DOWN AT THE INTERSECTION OF
            LEE DRIVE AND ANN DRIVE. TIME ESTIMATED BASED ON RADAR.

&&

RBRICKER
Special weather statement, Mar 31, 7:18 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
718 PM EDT Tue Mar 31 2020

FLZ025-033-125-133-312345-
Coastal St. Johns FL-Inland Duval FL-Coastal Duval FL-
Inland St. Johns FL-
718 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 745 PM EDT...

* At 718 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Bayard, or 7 miles northeast of
  Fruit Cove, moving east at 50 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Ponte Vedra Beach, World Golf Village, Palm Valley, Sawgrass,
  Nocatee, South Ponte Vedra, Bayard, Durbin and Guana River State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 900 PM EDT for northeastern
Florida.

LAT...LON 2996 8160 2998 8162 3024 8155 3025 8135
      2995 8124
TIME...MOT...LOC 2318Z 268DEG 43KT 3015 8151

AK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:43 PM EDTTornado WarningJAXHamilton, Suwannee32 min
Mar 31, 5:03 PM EDTSpecial Weather StatementJAXSuwannee42 min
Mar 31, 5:15 PM EDTSpecial Weather StatementJAXNassau60 min
Mar 31, 5:17 PM EDTSpecial Marine WarningJAX88 min
Mar 31, 5:27 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau48 min
Mar 31, 5:30 PM EDTSpecial Marine WarningJAX2 hr
Mar 31, 5:38 PM EDTSpecial Weather StatementJAXBaker, Columbia, Union52 min
Mar 31, 6:14 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Union31 min
Mar 31, 6:23 PM EDTSpecial Weather StatementJAXBradford52 min
Mar 31, 6:28 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Clay, Duval, Nassau, Saint Johns and 1 more47 min
Mar 31, 6:54 PM EDTSpecial Weather StatementJAXAlachua, Putnam, Saint Johns51 min
Mar 31, 7:07 PM EDTTornado WarningJAXDuval, Saint Johns9 min
Mar 31, 7:18 PM EDTSpecial Weather StatementJAXSaint Johns27 min
Mar 31, 7:27 PM EDTSpecial Marine WarningJAX2 hr
Mar 31, 7:46 PM EDTSpecial Weather StatementJAXFlagler, Putnam44 min

Nearby

Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.